Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 122, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 22, 2001, 9:03 AM CDT for Winona County, Minnesota; Buffalo County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2001, 9:03 AM CDT (14:03 UTC)
- Expired
- Jul 22, 2001, 9:45 AM CDT
- In force
- 42 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Winona County, MN, Buffalo County, WI
The radar
The La Crosse radar (KARX), 61 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3328 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 221404
SVRLSE
MNC169-WIC011-221445-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
903 AM CDT SUN JUL 22 2001
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUFFALO COUNTY IN WEST CENTRAL WISCONSIN
WINONA COUNTY IN SOUTHEAST MINNESOTA
* UNTIL 945 AM CDT
* AT 903 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTH OF WABASHA TO 19
MILES SOUTHWEST OF ALMA...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
NEAR ALTURA AT 910 AM CDT...
NEAR MODENA...AND LEWISTON AT 915 AM CDT...
NEAR MONDOVI...AND FOUNTAIN CITY AT 920 AM CDT...
NEAR GOODVIEW...AND WINONA AT 925 AM CDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
$$
THOMPSON
LAT...LON 4458 9206 4419 9184 4419 9209 4387 9209
4386 9127 4409 9163 4459 9156What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:36 AM CDT, 6 hours 27 minutes earlier.
Area forecast discussion, Jul 22, 2:36 AM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
236 AM CDT SUN JUL 22 2001
FORECAST PROBLEMS...CONVECTION/HEAT.
DATA ANALYSIS SHOWING CONVECTIVE COMPLEXES MOVING THROUGH WESTERN
NORTH DAKOTA AS WELL AS EASTERN SOUTH DAKOTA. WEAK TROUGH EXTENDS
FROM NORTHERN NEBRASKA...EAST INTO IOWA. SOUTH DAKOTA COMPLEX HAS
DEVELOPED ALONG THIS BOUNDARY AND IS MOVING EAST WITH THE
ENVIRONMENTAL FLOW.
UPPER LEVEL RIDGE IS PROGRESSING EAST AND WILL GRADUALLY BREAKDOWN
THROUGH THE FORECAST PERIOD...A RESULT OF THE TROUGH MOVING INTO THE
PACIFIC NORTHWEST. THIS WILL RESULT IN WARMER TEMPERATURES AND MORE
CONVECTIVE ACTIVITY FOR THE FORECAST AREA.
MOISTURE TRANSPORT/LOW LEVEL JET DEPICTING WELL WHAT IS SEEN IN
REALITY. DERIVED MODEL FIELDS PERFORMING QUITE POOR. AM CONCERNED
ON IMPACT THE SOUTH DAKOTA COMPLEX WILL HAVE ON TODAYS FORECAST.
SHOULD ITS CURRENT EASTWARD MOVEMENT CONTINUE...AS THE CORFIDI
VECTORS SUGGEST...IT SHOULD ENTER THE WESTERN PORTION OF THE FORECAST
AREA AROUND 12Z.
THE SYSTEM SHOULD BE IN ITS DECAYING PHASE BY THAT TIME. SYSTEM
SHOULD MOVE THROUGH THE FORECAST AREA THIS MORNING WITH SKIES
CLEARING. EVAPOTRANSPORATION AND EVAPORATION FROM THE FRESHLY
FALLEN RAIN SHOULD INCREASE DEWPOINTS ACROSS THE FORECAST AREA.
THUS ONLY NEED MIDDLE 90S FOR HEAT ADVISORY CRITERIA TO BE MET
WITH 73 DEWPOINTS.
NOT REAL CONFIDENT THAT THIS WILL HAPPEN GIVEN THE POSSIBILITY THAT
CIRRUS DEBRIS COULD RETARD TEMPERATURE RISES LONG ENOUGH TO RUIN THE
CHANCE. BUT...WITH THE AMOUNT OF MOISTURE AROUND...THE POTENTIAL
IS CERTAINLY THERE ACROSS NORTHEAST IOWA...EXTREME SOUTHWESTERN
WISCONSIN AND UP THE RIVER VALLEY TO WINONA. WILL THEREFORE ISSUE A
HEAT ADVISORY FOR THIS REGION AND ALLOW THE DAY SHIFT TO PONDER THE
REMAINDER OF THE AREA GIVEN CURRENT TRENDS.
MOISTURE TRANSPORT/LOW LEVEL JET MAX SUGGEST ANOTHER COMPLEX
DEVELOPING ACROSS NORTHWESTERN IOWA/SOUTHWESTERN MINNESOTA. THIS IS
ALSO WHERE THE ELEVATED INSTABILITY SHOULD BE MAXIMIZED. AS THE JET
MAX LEANS EAST...EXPECT THUNDERSTORMS TO AFFECT THE FORECAST AREA
OVERNIGHT. THIS SHOULD CONTINUE INTO THE DAY MONDAY AS THE HEAT
WILL RETURN FOR ONE MORE DAY BEFORE A COOLING TREND.
COORDINATED WITH MPX/MKX/DMX.
.LSE...HEAT ADVISORY FOR TODAY...IAZ008>011-018-019-029-030-MNZ088-
096-WIZ041-053>055-061.
KRCIn the hours before
Special weather statement, Jul 22, 5:50 AM CDT, 3 hours 13 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-221800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 550 AM CDT SUN JUL 22 2001 HAZARD - THUNDERSTORMS...WITH BRIEF HEAVY DOWNPOURS...AND WIND GUSTS OF 30 TO 40 MPH THIS MORNING INTO EARLY AFTERNOON. SLIGHT RISK OF SEVERE STORMS...WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAIN AFTER MIDNIGHT. TIMING - THIS MORNING INTO EARLY AFTERNOON...AND AGAIN AFTER MIDNIGHT. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING... THEN EXIT CENTRAL WISCONSIN BY EARLY AFTERNOON. WIND SHEAR REMAINS MARGINAL...SO NO SEVERE WEATHER IS ANTICIPATED. THUNDERSTORMS CAN BE EXPECTED TO DEVELOP AGAIN LATE TONIGHT FURTHER TO OUR WEST...THEN MOVE INTO THE AREA EARLY MONDAY MORNING. WIND SHEAR SHOULD BE MORE FAVORABLE FOR SEVERE STORMS. DUE TO ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAIN COULD CAUSE LOCALIZED FLOODING. SPOTTER INFORMATION - SPOTTER ACTIVATION IS NOT EXPECTED TODAY...BUT COULD BE NECESSARY AFTER MIDNIGHT. THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:26 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.